Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 199, NWS Sioux Falls, SD

July 28, 2011Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2011, 3:18 PM CDT for Woodbury County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 3:18 PM CDT (20:18 UTC)
Expired
Jul 28, 2011, 3:45 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS53 KFSD 282018
SVRFSD
IAC193-282045-
/O.NEW.KFSD.SV.W.0199.110728T2018Z-110728T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 345 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES EAST OF SALIX...OR 16 MILES SOUTHEAST OF SIOUX
  CITY...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANTHON AROUND 345 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4245 9580 4222 9581 4226 9626 4244 9625
TIME...MOT...LOC 2018Z 281DEG 15KT 4235 9613
WIND...HAIL 60MPH 1.00IN

$$

JM
1 follow-up statement
031 
WWUS53 KFSD 282037
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT THU JUL 28 2011

IAC193-282047-
/O.EXP.KFSD.SV.W.0199.000000T0000Z-110728T2045Z/
WOODBURY IA-
337 PM CDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODBURY COUNTY WILL
EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4245 9580 4222 9581 4226 9626 4244 9625
TIME...MOT...LOC 2037Z 281DEG 15KT 4233 9602

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT THU JUL 28 2011

.DISCUSSION...
MAIN AREA OF LIGHT RAINFALL ACROSS SOUTHEAST SOUTH DAKOTA IS
BEGINNING TO PUSH OFF TO THE EAST THIS AFTERNOON...AS UPPER LEVEL
SUPPORT SHIFTS NORTHEAST OF THE AREA. THESE SHOWERS WILL DISSIPATE
AS THEY LOSE LOW LEVEL SUPPORT...AND SHOULD NOT RESULT IN MUCH
ACCUMULATION. ADDITIONAL DEVELOPMENT IS BEGINNING IN AREAS OF BROKEN
CLOUD COVER ACROSS NORTH CENTRAL NEBRASKA...WHICH WILL START TO
SLIDE UP ALONG THE SOUTHERN BORDER OF THE FORECAST AREA THROUGH THE
AFTERNOON AND EVENING. EXPECT MOST OF THE SHOWER AND THUNDERSTORM
ACTIVITY TO FOCUS ALONG THE SOUTHERN EDGE OF THE THICKEST CIRRUS
SHIELD BY LATE AFTERNOON...WHICH ALSO COINCIDES WITH THE POSITION OF
A LOW LEVEL BOUNDARY ALONG THE MISSOURI RIVER VALLEY... INTO PARTS
OF NORTHWEST IOWA. WITH BREAKS IN THE CLOUD COVER BEGINNING TO
APPEAR ACROSS NORTHWEST IOWA...COULD SEE SOME INSTABILITY SHOWERS
POP UP OVER THE NEXT SEVERAL HOURS...WHICH WILL MELD INTO ANY
ONGOING PRECIPITATION ALONG THE FRONTAL BOUNDARY LATER THIS EVENING.
BY EARLY MORNING...THE BOUNDARY SHOULD SHIFT SOUTH OF THE FORECAST
AREA...TAKING ANY MEASURABLE PRECIPITATION OUT OF THE CWA. COULD SEE
SOME FOG DEVELOP UNDER BROAD SURFACE HIGH PRESSURE TONIGHT...AS
DEWPOINTS WILL REMAIN FAIRLY HIGH. /LAFLIN

HIGH PRESSURE SETTLES IN OVER THE FORECAST AREA ON FRIDAY...WITH
LIGHT WINDS EXPECTED THROUGH THE DAY.  COULD SEE SOME PATCHY FOG
EARLY IN THE DAY...PARTICULARLY ACROSS OUR EASTERN HALF...OTHERWISE
EXPECT SEASONAL TEMPERATURES IN THE 80S AND MOSTLY SUNNY SKIES.
SOUTHERLY WINDS INCREASE LATE FRIDAY WHICH WILL BEGIN TAPPING INTO
SOME MOISTURE AND BRING DEWPOINTS BACK INTO THE LOWER 70S FOR MUCH
OF THE AREA.

SOME WARM AIR ADVECTION WILL BOOST TEMPERATURES SLIGHTLY ON
SATURDAY...MAINLY IN THE JAMES RIVER VALLEY WHERE LOW TO MID 90S
WILL BE  POSSIBLE.  GENERALLY EXPECT MOSTLY SUNNY TO PARTLY CLOUDY
SKIES WITH ACCAS FORMING IN THE AFTERNOON HEAT.  MIGHT SEE A FEW
THUNDERSTORMS FORM ALONG AN ILL DEFINED COLD FRONT WHICH WILL SAG
ALONG OUR NORTHERN BORDER SATURDAY NIGHT.  WITH STRONG RIDGING IN
PLACE HOWEVER...FRONT MAY STRUGGLE TO REACH OUR FORECAST AREA...AND
THEREFORE HAVE KEPT THUNDERSTORM CHANCES LOW AND FOCUSED ACROSS THE
NORTH IN THE MEANTIME.  IF STORMS DO REACH THE CWA...STRONG
INSTABILITY AND MODERATE SHEAR COULD SPELL SOME POTENTIAL SEVERE
STORMS SATURDAY NIGHT.

STRONGER NORTHWARD PUSH OF THE RIDGE AND STRONG MOIST WARM AIR
ADVECTION WILL BRING TEMPERATURES NEAR THE CENTURY MARK ACROSS
CENTRAL SOUTH DAKOTA WITH THE 90S FORECAST AREA WIDE. DEWPOINTS ARE
EXPECTED TO BUILD INTO THE LOW TO MID 70S WHICH WILL COMBINE WITH
THE ABOVE NORMAL TEMPERATURES TO BRING HEAT INDICES INTO THE 100-110
RANGE ONCE AGAIN ON MONDAY. A LITTLE RELIEF ARRIVES ON TUESDAY WITH
THE HINT OF ANOTHER WEAK COLD FRONT SLIDING INTO THE FORECAST AREA.
WITH THE MAIN TROUGH OVER CENTRAL CANADA AND THE UPPER RIDGE HOLDING
STRONG...PRECIPITATION CHANCES APPEAR TO BE SLIM AND LIKELY FOCUSED
EAST OF I29.  FLOW TURNS MORE ZONAL FOR MID WEEK WITH SEASONAL
TEMPERATURES EXPECTED AND THE POTENTIAL FOR ISOLATED SCATTERED
THUNDERSTORMS WEDNESDAY AND THURSDAY AS A STALLED BOUNDARY SETS UP
IN THE REGION AND A FEW UPPER LEVEL WAVES PROVIDE SOME SUPPORT.

&&

.AVIATION...
SCATTERED LIGHT SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL SOUTH
DAKOTA WILL PUSH THROUGH SOUTHEAST SOUTH DAKOTA THIS AFTERNOON...
WITH THUNDERSTORM ACTIVITY EVENTUALLY BECOMING MORE FOCUSED ALONG A
LINE FROM KICR TO KSUX THIS EVENING...AND KSUX TO KSPW TONIGHT. MVFR
CONDITIONS FROM MODERATE RAIN AND WIND GUSTS OF 40 MPH WILL BE
POSSIBLE IN THUNDERSTORMS. SOME FOG MAY ALSO DEVELOP EARLY FRIDAY
MORNING WITH VERY LIGHT WINDS AND EXCESS LOW LEVEL MOISTURE. /LAFLIN

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 28, 4:41 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT THU JUL 28 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
441 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED MUCH OF THE DAY SOUTHWEST OF
A LINE FROM HURON SOUTH DAKOTA TO JACKSON MINNESOTA. WHILE SEVERE
STORMS ARE NOT EXPECTED.  A FEW STORMS NEAR THE MISSOURI RIVER
MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH DURING
THE AFTERNOON.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG LITTLE SIOUX RIVER THROUGH THE
END OF THE WEEK. MODERATE TO MAJOR FLOODING IS EXPECTED TO
CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HEAVY RAIN IN
THE BIG SIOUX BASIN WILL ALSO CAUSE MINOR FLOODING IN PORTIONS OF
LOWER BIG SIOUX RIVER LATER THIS WEEK.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY. A HEAT INDEX
BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE SOUTHEAST OF A LINE
FROM HURON TO STORM LAKE. NORTHEAST OF THIS LINE...THERE WILL BE
A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. A FEW OF THESE STORMS
COULD BE SEVERE.

TEMPERATURES IN THE 90S COMBINED WITH DEW POINTS OVER 70 DEGREES
ARE POSSIBLE SUNDAY THROUGH MONDAY. THIS COULD RESULT IN A HEAT
INDEX  FROM 100 TO 110 DEGREES BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.